Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 64, NWS Honolulu, HI

March 14, 2006Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 14, 2006, 6:26 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2006, 6:26 PM HST (04:26 UTC)
Expired
Mar 14, 2006, 9:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kalawao County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.4 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2006-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2006-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 150426
FFWHFO
HIC009-150730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
626 PM HST TUE MAR 14 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MOLOKAI IN MAUI COUNTY

* UNTIL 930 PM HST

* AT 620 PM HST...RADAR SHOWED HEAVY RAIN NEAR HALAWA VALLEY...OR
  ABOUT 27 MILES NORTHWEST OF KAHULUI. THE AREA OF HEAVY RAIN WAS
  NEARLY STATIONARY.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 930 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2105 15687 2105 15668 2123 15668 2123 15687

$$
CRAIG
1 follow-up statement
000
WGHW70 PHFO 150727
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
925 PM HST TUE MAR 14 2006

HIC009-150735-
ISLAND OF MOLOKAI IN MAUI COUNTY-
925 PM HST TUE MAR 14 2006

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MOLOKAI IN
MAUI COUNTY...

AT 917 PM HST...THE HEAVY RAIN HAS ENDED OVER THE EAST END OF 
MOLOKAI INCLUDING HALAWA VALLEY.

...A FLASH FLOOD WATCH FOR THE ISLANDS OF HAWAII REMAINS IN EFFECT 
THROUGH THURSDAY...

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

DON/T TRY TO CROSS FLOODED ROADWAYS OR FAST FLOWING STREAMS IN YOUR
VEHICLE OR ON FOOT. IT MAY BE TOO DANGEROUS. TURN AROUND...DON/T
DROWN.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2105 15687 2105 15668 2123 15668 2123 15687

$$
CRAIG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 4:00 PM HST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 14, 4:00 PM HST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST TUE MAR 14 2006

.SYNOPSIS...THE STATEWIDE THREAT OF POSSIBLE FLOODING RAINS
 CONTINUES. OAHU IS THE MOST EXPOSED THIS EVENING.

&&

.DISCUSSION...THE WEATHER BAND WHICH FLOODED KAUAI WITH 3 TO 6
 INCHES OF RAIN OVER THE PAST 24 HOURS...AS MUCH AS OVER 8 INCHES
 ON WET MT WAIALEALE...HAS MOVED OVER OAHU THIS AFTERNOON. ALTHO IT
 HAS WEAKENED SINCE THIS MORNING THE OFTENTIMES DIURNAL ENHANCEMENT
 OF THE LATE AFTERNOON AND EVENING MAY WELL STILL PRODUCE HEAVIER
 SHOWERS ON TONIGHTS MOST VULNERABLE TARGET OAHU. AN URBAN AND
 SMALL STREAM FLOOD ADVISORY HAS BEEN REISSUED FOR OAHU AT 3 PM.
 FOR BEYOND TONIGHT WE ARE STILL EXPECTING SURGES OF INSTABILITY
 NEARING THE ISLANDS TOMORROW AND THURSDAY AND YET ANOTHER ON
 SUNDAY...FRIDAY MAY BE A DAY OF RELIEF AS RAINFALL ENHANCEMENT
 FROM ALOFT IS AT ITS MINIMUM.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
 FLASH FLOOD WATCH...ALL ISLANDS THRU THURSDAY.

&&

MATSUDA

In the hours before

Local storm report, Mar 14, 5:53 PM HST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
553 PM HST TUE MAR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLOOD            3 S KILAUEA             22.17N 159.41W
03/14/2006                   KAUAI IN KAUAI     HI   EMERGENCY MNGR

            *** 2 FATAL *** KA LOKO RESERVOIR BREACHED AND OVERFLOWED
            ONTO KUHIO HWY WITH A 100 YARD SWATH BETWEEN MILES MARKER
            21 AND 22 NEAR WAILAPA RD MAKING HIGHWAY UNPASSABLE,
            DAMAGING OR DESTROYING TWO HOMES WITH 2 BODIES FOUND AND
            5 PERSONS MISSING.

&&

RMATSUDA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 9:20 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 15, 12:09 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 15, 3:10 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 15, 4:26 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 15, 5:59 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 15, 7:23 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 15, 10:14 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 15, 10:23 AM HSTMarine Weather StatementHFO97 min

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.